The Surgeon General of the United States is urging Americans to become familiar with naloxone, the anti-overdose opioid drug, indicating that amid the growing opioid abuse crisis, many deaths may be prevented if more people learn how to administer the drug to save a person’s life.
Dr. Jerome M. Adams, Surgeon General of the United States, issued an advisory on Thursday, emphasizing the importance of naloxone in reversing overdoses and urging the public to talk to their doctor or pharmacist about obtaining the drug.
“For patients currently taking high doses of opioids as prescribed for pain, individuals misusing prescription opioids, individuals using illicit opioids such as heroin or fentanyl, health care practitioners, family and friends of people who have an opioid use disorder, and community members who come into contact with people at risk for opioid overdose, knowing how to use naloxone and keeping it within reach can save a life,” Adam’s advisory states.
In recent years, fentanyl has played a large role in the increase in opioid overdoses and deaths. Opioids are often mixed with heroin and pressed into counterfeit opioid tablets.
Similarly, they can be mixed with fentanyl, cocaine, and methamphetamines, making the counterfeit drugs even more lethal.
Naloxone is an antagonist that temporarily reverses the effects of opioid overdose, especially slowed or stopped breathing, if administered in time. It can be obtained from pharmacies and other community initiatives, where training on how to use the drug is also offered.
The warning also called for doctors, family members, and friends of people with opioid disorders or abuse issues to also become trained and know how to use naloxone.
By expanding the awareness of the drug and availability of naloxone, health officials hope this will help address the opioid epidemic in a real and tangible way, by decreasing the number of unintentional overdoses, as research indicates opioid problems are widely under reported.
The drug is a safe antidote and stops an overdose when given in time. Adams emphasized that when naloxone and overdose education are available overdose deaths decrease in those communities.
Other individuals who meet the following criteria should also seek naloxone prescription and training. Those who:
- Use prescription opioids, heroin, or illicit synthetic opioids
- Have an opioid use disorder
- Recently completed or were discharged from detoxification treatment
- Were recently discharged from emergency medical care after opioid overdose
- Were recently released from incarceration with a history of opioid misuse
Everyone should also be able to recognize the signs of an opioid overdose, including pinpoint pupils, slowed breathing, and loss of consciousness. The warning calls for most Americans to get trained to administer naloxone or, at the very least, speak to a doctor about whether you or someone you care about could benefit if naloxone is on hand.